Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

July 17, 2013Anoka County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 17, 2013, 8:47 PM CDT for Anoka County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2013, 8:47 PM CDT (01:47 UTC)
Expired
Jul 17, 2013, 9:30 PM CDT
In force
43 min
Issued by
NWS Twin Cities, MN

County Anoka County, MN

The radar

The Minneapolis radar (KMPX), 55 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WWUS83 KMPX 180147
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
847 PM CDT WED JUL 17 2013

MNZ051-059-061-180230-
ANOKA-SHERBURNE-WRIGHT-
847 PM CDT WED JUL 17 2013

...STRONG THUNDERSTORM WITH HEAVY RAIN AND GUSTY WINDS MOVING 
INTO ANOKA...SHERBURNE AND WRIGHT COUNTIES THROUGH 930 PM CDT...

AT 843 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF BUFFALO. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OTSEGO.
  ELK RIVER.
  ST FRANCIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4541 9364 4541 9321 4521 9374 4527 9381
TIME...MOT...LOC 0146Z 236DEG 22KT 4526 9373

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 17, 8:09 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 17, 8:09 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
809 PM CDT WED JUL 17 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 347 PM CDT WED JUL 17 2013

THE HOT AND HUMID AIRMASS ACROSS THE REGION WILL PERSIST THROUGH
THURSDAY WITH RELIEF ON FRIDAY AS A COLD FRONT MOVES THROUGH. WE
EXPANDED THE HEAT ADVISORY INTO WEST CENTRAL AND PORTIONS OF
CENTRAL MINNESOTA...ALONG I-94... EARLIER THIS AFTERNOON. THE
MAIN CONCERN IS THAT THE 850MB THERMAL RIDGE... CURRENTLY OVER THE
NORTHERN PLAINS... WILL PUSH INTO WESTERN MN ON THURSDAY. THIS
RESULTS IN 850MB TEMPERATURES ABOUT 4 DEG C WARMER THAN TODAY. IN
ADDITION... BOUNDARY LAYER DEW POINTS ARE EXPECTED TO BE AROUND 70
DEG F. HENCE... WE RAISED HIGHS INTO THE LOWER AND MIDDLE 90S
ACROSS WEST CENTRAL MN WITH AROUND 90 TO THE LOWER 90S INTO
CENTRAL MN. THIS PRODUCED HEAT INDICES TOMORROW AROUND 100 DEGREES
WHICH MATCHES CONDITIONS EXPECTED ACROSS THE TWIN CITIES...
SOUTHERN MN AND PORTIONS OF WEST CENTRAL WI. OVERNIGHT LOWS
TONIGHT WILL BE QUITE WARM WITH NEAR 80 FOR THE TWIN CITIES. LOWER
TO MIDDLE 70S WILL BE COMMON ELSEWHERE.

A FEW SHOWERS HAVE DEVELOPED AT MID AFTERNOON ACROSS EAST CENTRAL
MN AND WEST CENTRAL WI. THEY WERE HANDLED PRETTY WELL BY THE 12Z
ARW WRF WHICH SUGGESTS MUCH OF THE ACTIVITY WILL WANE BY EARLY
THIS EVENING. AN EXCEPTION IS TO THE NORTH AND EAST OF THE TWIN
CITIES FOR THE LATE EVENING AND OVERNIGHT HOURS WHERE SOME SHOWERS
AND THUNDERSTORMS MAY FESTER. OUR LOCAL HOPWRF SUGGESTS THE
OVERNIGHT ACTIVITY WILL BE EVEN FURTHER TO THE NORTH AND OUTSIDE
OF OUR CWA. THEREFORE...SMALL POPS START THE EVENING ACROSS THE
TWIN CITIES AS WELL AS AREAS TO THE NORTH AND EAST WITH 20 TO 40
PERCENT POPS ALONG AND NORTH OF I-94 FOR THE LATE EVENING AND
OVERNIGHT HOURS.

AS MENTIONED EARLIER... LOW LEVEL WARMING WILL SPREAD INTO WESTERN
MN ON THURSDAY. THE SOUTHWEST LOW LEVEL FLOW WILL INCREASE WITH ANY
SHOWER AND THUNDERSTORM ACTIVITY EXPECTED TO PUSH BACK NORTH AND
EAST OF OUR CWA BY AFTERNOON. NAM BUFKIT DATA SHOWS A CAP IN THE
AFTERNOON BETWEEN 750 AND 800 MB. THIS SHOULD HOLD OFF CONVECTIVE
DEVELOPMENT UNTIL A COLD FRONT ARRIVES THURSDAY EVENING FROM THE
NORTHWEST.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 347 PM CDT WED JUL 17 2013

AT THE START OF THE PERIOD THE POSITIVELY TILTED SURFACE BOUNDARY
WILL BE LAID OUT ACROSS THE CWA. THE LOW LEVEL WIND FIELD IN THE
WARM SECTOR MAINTAINS A STRONG WESTERLY COMPONENT THROUGHOUT. THIS
DIVERGENCE IS ALWAYS FRONTOLYTIC...SO TRENDED TOWARD THE DRIER
SOLUTIONS OF THE NAM AND ECMWF BY REDUCING POPS TO AROUND 20
PERCENT SOUTH OF I94. FORECAST SOUNDINGS CONTINUE TO SHOW
ROUGHLY 500J/KG OF ELEVATED INSTABILITY CENTERED AROUND THE 700MB
LEVEL EARLY FRIDAY MORNING...SO DID NOT HAVE CONFIDENT TO GO
COMPLETELY DRY...BUT DO EXPECT LESS COVERAGE AND QPF THAN
PREVIOUSLY FORECAST.

LOOKING AHEAD...HIGH PRESSURE WILL BUILD ACROSS THE GREAT LAKES IN
THE WAKE OF THE COLD FRONT...BUT HAVE CONTINUED LOW POPS THROUGH
THE MIDDLE OF NEXT WEEK. THE REASON BEING OVERLAYING H850
TEMPS/THETA_E/WINDS SHOW THE AFOREMENTIONED INITIAL FRONT MOVING
SOUTHEAST THROUGH THE REGION ON FRIDAY. A SECONDARY FRONTAL
BOUNDARY AS SEEN IN THE THETA_E GRADIENT WILL MOVE SOUTHWARD
ACROSS THE CWA ON SATURDAY. THIS BOUNDARY WILL GET CAUGHT UP IN
THE RETURN SOUTHERLY FLOW OVER THE HIGH PLAINS...AND BECOME
ORIENTED NW/SE ACROSS THE REGION PARALLEL TO THE UPPER LEVEL JET.
A FEW WEAK SHORTWAVES EMBEDDED WITHIN THE UPPER LEVEL JET WILL
PERIODICALLY TRACK ALONG THE LOW LEVEL THETA_E GRADIENT AND RESULT
IN SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS. HOWEVER...MODELS
HAVE BEEN OVERDOING THE PRECIP FOR SOME TIME NOW. THE H925 LLJ AND
MOISTURE TRANSPORT IS VIRTUALLY NON-EXISTENT. AND LASTLY FORECAST
SOUNDINGS SHOW CAPPING INVERSION WITHIN THE H850-H800MB LAYER.
THEREFORE NOT CONFIDENT THAT ANY WIDESPREAD RAINFALL WILL HAPPEN
ANYTIME SOON...BUT WITH PERPETUAL INSTABILITY WILL CONTINUE WITH
20-30POPS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 716 PM CDT WED JUL 17 2013

HAVE KEPT ALL SITES VFR WITH THIS ISSUANCE. DEEP HIGH PRESSURE
RIDGE IS DOING A SUFFICIENT JOB OF SUPPRESSING NEARLY ALL
CONVECTION OVER THE 6 TERMINALS...KEEPING ACTIVITY WELL TO THE N
AND S. HAVE NO REASON TO BELIEVE THIS WILL BE ANY DIFFERENT OVER
THE NEXT 24 HOURS AS THE RIDGE MAINTAINS ITS INFLUENCE OVER THE
AREA DESPITE A SLIGHT SHIFT TO THE E. WILL SEE AFTN CU CLOUDS
NEARLY DISSIPATE THROUGH THE EVENING AND OVERNIGHT HOURS BUT AT
LEAST FEW COVERAGE CAN BE EXPECTED ALONG WITH SOME UPPER LEVEL CU.
SLIGHTLY INCREASED COVERAGE CAN BE EXPECTED FOR TMRW...WITH
POSSIBLY SOME MIDLVL BKN CIGS BY LATE TMRW AFTN. HOWEVER...AM NOT
CONFIDENT ON THIS SCENARIO. HAVE BETTER CONFIDENCE ON MULTI-
LAYERED SCT COVERAGE. NO PRECIP IS EXPECTED THOUGH THE FRONT
LINGERING TO THE N WILL DROP SLIGHTLY FURTHER S AND TRY TO NUDGE
ISOLD SHWRS/TSTMS INTO CENTRAL MN AND W-CENTRAL WI...BUT PRECIP
CHCS ARE TOO LOW FOR INCLUSION ATTM. SW WINDS AT INITIALIZATION
WILL BECOME MORE SLY OVERNIGHT THEN VEER TO SW AGAIN DURG THE DAY
TMRW AND PICK UP SPEED. SPEEDS WILL LIKELY REACH SUSTAINED 15 KT
WITH GUSTS ARND 25 KT TMRW AFTN.

KMSP...VFR THROUGHOUT. SW WINDS WILL BECOME MORE SLY /190-200/
OVERNIGHT BEFORE VEERING BACK TO SW /220-230/ DURG THE DAY TMRW.
SPEEDS TO DROP TO ARND 5 KT OVERNIGHT THEN INCRS TO NEAR 15G25KT
DURG THE DAY TMRW. NO PRECIP EXPECTED WITH AT LEAST ONE LEVEL OF
SCT COVERAGE.

/OUTLOOK FOR KMSP/
THU NIGHT...VFR. -TSRA POSSIBLE OVERNIGHT. SW WINDS 10KTS BCMG NW.
FRI...VFR. -SHRA POSSIBLE IN THE MORNING. NW WINDS 15G20KTS.
SAT...VFR. -TSRA POSSIBLE. NW WINDS 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR MNZ041-047>049-051-
     054>070-073>078-082>085-091>093.

WI...HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR WIZ023>028.

&&

SHORT TERM...RAH
LONG TERM...JRB
AVIATION...JPC
Hazardous weather outlook, Jul 17, 7:16 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 PM CDT WED JUL 17 2013

MNZ041-047>049-051-054>070-073>078-082>085-091>093-WIZ023>028-
181800-
DOUGLAS-STEVENS-POPE-STEARNS-SHERBURNE-LAC QUI PARLE-SWIFT-
CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-ST. CROIX-PIERCE-DUNN-
PEPIN-EAU CLAIRE-
716 PM CDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR MUCH OF SOUTHERN AND CENTRAL
MINNESOTA INTO AND WEST CENTRAL WISCONSIN... INCLUDING THE TWIN
CITIES METRO AND EAU CLAIRE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE THROUGH THURSDAY WITH
AFTERNOON HEAT INDICES NEAR 100 DEGREES. A HEAT ADVISORY REMAINS
IN EFFECT THROUGH THURSDAY EVENING FOR MUCH OF SOUTHERN AND
CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN...INCLUDING THE
TWIN CITIES METRO AND EAU CLAIRE AREAS.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO FRIDAY. THE MOST
LIKELY WINDOW FOR STRONG TO SEVERE STORMS IS THURSDAY NIGHT...
PRIMARILY NORTH OF INTERSTATE 94...WITH DAMAGING WINDS AND HAIL
BEING THE MAIN THREATS.

THUNDERSTORMS WILL RETURN TO THE REGION SUNDAY NIGHT INTO TUESDAY.
THE SEVERE WEATHER THREAT FOR THESE STORMS IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ042>045-050-052-053-WIZ014>016-181800-
TODD-MORRISON-MILLE LACS-KANABEC-BENTON-ISANTI-CHISAGO-POLK-
BARRON-RUSK-
716 PM CDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS WILL PERSIST OVER THE AREA THROUGH
THURSDAY. HEAT INDEX VALUES WILL CLIMB TO AROUND 95 DEGREES THURSDAY
AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO FRIDAY. THE MOST
LIKELY WINDOW FOR STRONG TO SEVERE STORMS IS THURSDAY NIGHT...
WITH DAMAGING WINDS AND HAIL BEING THE MAIN THREATS.

THUNDERSTORMS WILL RETURN TO THE REGION SUNDAY NIGHT INTO MONDAY.
THE SEVERE WEATHER THREAT FOR THESE STORMS IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 17, 8:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
847 PM CDT WED JUL 17 2013

MNZ051-059-061-180230-
ANOKA-SHERBURNE-WRIGHT-
847 PM CDT WED JUL 17 2013

...STRONG THUNDERSTORM WITH HEAVY RAIN AND GUSTY WINDS MOVING
INTO ANOKA...SHERBURNE AND WRIGHT COUNTIES THROUGH 930 PM CDT...

AT 843 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF BUFFALO. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OTSEGO.
  ELK RIVER.
  ST FRANCIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4541 9364 4541 9321 4521 9374 4527 9381
TIME...MOT...LOC 0146Z 236DEG 22KT 4526 9373

JPC

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.